They’re called fluoroquinolones (FQs) or quinolones for short. Tens of millions of prescriptions have been written for:
- Ciprofloxacin (Cipro)
- Gemifloxacin (Factive)
- Levofloxacin (Levaquin)
- Moxifloxacin (Avelox)
- Norfloxacin (Noroxin)
- Ofloxacin (Floxin)
These antibiotics have been on the market for more than 30 years. Physicians and patients assumed that they were quite safe. These drugs were routinely prescribed for sinus, lung and urinary tract infections with barely a second thought. But now the FDA has issued a stern warning (May 12, 2016):
“The U.S. Food and Drug Administration is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolone should be reserved for those who do not have alternative treatment options.
“An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.”
We Have been Warning You about Cipro and Levaquin Antibiotics!
For more than 20 years we have been warning readers of The People’s Pharmacy that FQ antibiotics posed serious risks. The FDA has been very slow to 1) recognize the risks and 2) warn health professionals and patients how bad the problems could be. But a patient group called the “Fluoroquinolone Toxicity 24/7 Forum” pulled no punches in describing how some patients react to this class of antibiotics:
“Fluoroquinolone toxicity has been like an atomic bomb exploding in their bodies damaging their muscles and scrambling their DNA to the point many are too sick to work, too weak to walk.”
In July 1994 we heard from a reader of our syndicated newspaper column who had received a prescription for Floxin:
“I took it for a severe sinus infection followed by pneumonia last winter. After three days of utter misery and a rash on my back, I started hallucinating. Are there other people who have had a bad reaction to this antibiotic?”
People who have experienced bad reactions to fluoroquinolones sometimes call themselves “Floxies.” That’s because flox is part of the name for such drugs. Other people described being “Floxed” by these antibiotics. What is so extraordinary is that the side effects can be permanent in some cases. Only now does the FDA seem to have realized that FQs like Cipro and Levaquin antibiotics have been prescribed way to promiscuously and the complications can be irreversible.
Fluoroquinolone Side Effects:
- Tendon problems, tendinitis, tendon rupture (potentially disabling)
- Digestive distress, nausea, diarrhea, constipation, stomach pain, heartburn, vomiting; super-infections, including C. diff diarrhea
- Arthritis, muscle pain, weakness
- Headache, dizziness, anxiety, irritability, agitation, restlessness, confusion, insomnia
- Retinal detachment
- Allergic reactions, skin rash, anaphylaxis (life-threatening reaction requiring immediate medical attention!)
- Hallucinations, psychosis, seizures
- Depression, suicidal thoughts or actions
- Irregular heart rhythms, QT prolongation
- Kidney or liver damage
- Blood disorders
Symptoms of Nerve Damage from FQ Antibiotics:
- Changes in sensation to light touch, pain or temperature, or the sense of body position
- Burning, tingling, weakness
What do these Symptoms Mean for Real People?
Have your eyes glazed over yet? Whenever people see a long list of side effects they tend to tune out pretty quickly. That is why those terrible prescription drug commercials you see on TV are so successful for the pharmaceutical industry. After a few seconds people tend to ignore the calm voice of the announcer as he reads off a list of seemingly ridiculous adverse reactions. The problem is that these terrible complications do happen to people and sometimes change their lives forever:
Bonnie in San Luis Obispo, CA:
“I took Levaquin for a respiratory infection in May of 2008. I started having problems with my right leg shortly after, but didn’t make the connection to the drug. Then in October of 2008, I was prescribed Cipro for a UTI [urinary tract infection] and took one pill and could not move my arms or legs.
“I looked at the insert and noticed the black box warning of tendon ruptures which had only recently been put on fluoroquinolones. It was then I realized that I had taken the Levaquin earlier and was suffering from muscle pain and weakness. I have gotten progressively worse over the years and been to numerous doctors. I have yet to find one who will acknowledge the connection between this drug and my deteriorating condition.”
Debbie in Chicago shares this sad story:
“In the early 90’s, I took Cipro for pneumonia and could not walk for 15 months. The pain was unbearable. I lost my job and was a single Mother. The pain disappeared out of nowhere.
“In June of 2009 I took Levaquin, 2 pills total. I was healthy, happy, good job and no problems in my life. Until the pill I had a mild chest cold. I was in the doctor’s office for 10 minutes and was prescribed Levaquin. Pill #2 caused burning, painful feet. I was going to the health club after work with a co-worker. We both noticed something was really wrong with me. I had a sudden inability to walk due to horrible pain. I had to quit working out. I suffered in pain in order to work, shop, and care for my ill Mother.
“I kept the pain to myself but slept as soon as work and dinner was done. Fatigue set in quickly and everything became worse even after seeing 12 different doctors to figure out why I wasn’t able to walk and why I was in so much pain. I got the usual diagnosis of plantar fasciitis and was offered physical therapy and orthodics. Each doctor who found me getting worse had no answer.
“From June 2009 until now I have been in a wheel chair and cannot step down on my left foot. The severe pain and weakness has traveled from my foot through the whole left side of my body. I do not leave my home to socialize or shop. I only leave to see my doctor because of pain flare ups. Socializing in pain is not fun for me nor can I handle interaction. I cry daily, I am full of dread for the loss of my real self and all I worked for. ALL my dreams are gone. I still do not understand how I went to a doctor I trusted to make me well and instead he ruined my life in a very inhumane way.”
J.T. shares his horrifying psychological reaction:
“Several years ago I was prescribed Floxin. I took the first dose at bedtime. At 2:00 a.m. I woke up hallucinating that giant bats were flying around my room. It scared the heck out of me.
“Interestingly, my older sister who was a pharmacy rep at the time warned me not to take it. I shrugged her comments off as nonsense. This little brother had to learn the hard way. It was terrifying. Absolutely terrifying.
“It just makes me sad. Why do we even have to go through these experiences in the first place. Every time I hear the FDA mentioned, I simply shudder. Perhaps someone will expose the FDA similar to what has happened at the VA.”
Donnie’s mother suffered from Levaquin:
“My mother was given Levaquin and suffered terrible hallucinations, among other serious side-effects. There was talk about putting her in a nursing home.
“I found a list of side effects from Levaquin, and the doctor took her off of it. She got over the hallucinations fairly soon, but other adverse reactions to the drug persisted.”
Jay experienced another devastating complication of FQs:
“I took Cipro 8 years ago and was never informed of possible side-effects because they weren’t known yet. I’m STILL experiencing inflammation of my tendons and ligaments, particularly my Achilles’ tendons. It can be crippling, and I have a part-time gig as a freakin’ fitness instructor!
“During one flare-up I also experienced a partially detatched retina, and during other episodes of swollen tendons I experienced a peculiar muscle weakness that felt like I was coming down with the flu. I also had a persistent aching in my joints. These episodes can linger for WEEKS before they resolve.”
The Long Lasting Effects of Cipro and Levaquin Antibiotics:
Not everyone gets over FQ adverse reactions. Some people report that years later they are still suffering. The FDA seems to have finally acknowledged this when it stated that fluoroquinolones: “are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.”
The agency warns patients to:
“contact your health care professional immediately if you experience any serious side effects while taking your fluoroquinolone medicine. Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations. Patients should talk with your health care professional if you have any questions or concerns.”
The only trouble with such advice is that for some patients it could be too late. Just one or two pills can produce lasting harm. Talking with your health care professional after the horse is out of the barn may not do much good to reverse the damage. Let’s hope that the new FDA warning to avoid FQ antibiotics for uncomplicated infections will be heeded by doctors, nurses and pharmacists.
Share your own story below in the comment section and please vote on this article by checking the stars at the top of the page.